Total knee replacement

0

DEAR DR. ROACH: I am thinking of having a total knee replacement done, as recommended by my doctor. I have bone on bone in my knee. What is your opinion? I know a friend of a friend who had one done three months ago and has had nothing but trouble. He has had two manipulations because he cannot bend past 95 degrees. Even though he goes to physical therapy, they have had no results. Does this happen often with knee replacement? How about stiffness? How long before a patient is as good as new? Would you recommend the surgery, and what percentage of patients have the issues he is having? — Anon.

ANSWER: Knee replacement (also called “total knee arthroplasty”) is one of the most effective surgeries performed, in terms of improving quality of life. Studies have shown that about 80 percent of people are satisfied with the outcome of their knee replacement. The reasons that the remainder are dissatisfied generally have to do with complications of surgery, including infection, nerve injury, instability and stiffness (the inability to properly flex the knee), which is the issue for your friend of a friend. Only about 5 percent of people have stiffness, according to a 2006 paper, and these mostly improved with manipulation, although some needed a second operation.

It is important to recognize the limitations of the surgery. You are never going to be as good as new — that is, as good as before the arthritis in the knee developed. But most people are much better than where they started within three to six weeks of the surgery. Physical therapy after surgery is critical for success (but, as your friend shows, not a guarantee of success).

My own patients’ experiences have been largely favorable. I have seen some bad complications, but most people are very satisfied, and the most common regret I hear is that they had not done the procedure earlier. Eighty to 90 percent of knee replacements are expected to last 15-20 years.

DEAR DR. ROACH: I have been on tramadol for 10 years. I am worried that it is or will affect my brain as it works by changing the way my brain treats pain. I am 76 years old and take two or three a day. I take it for my arthritis. — M.K.

ANSWER: Tramadol is an opioid pain medication, similar to codeine and others. It may slow down breathing, especially in high doses. It works by blocking a pain receptor (the mu receptor) in the brain. The brain responds to this by inducing changes in the mu receptors, making them less sensitive, and in many cases reducing the effect of the dose over time, necessitating higher doses for the same effect. This is one of the reasons that opioids are not good long-term medication for pain, especially for chronic conditions like arthritis.

In addition to that fundamental change in the brain, long-term opiate use increases risk of motor vehicle accidents for drivers, actually can increase sensitivity to pain, are likely to cause constipation and put people at risk for accidental overdose. These risks increase with higher doses and at older ages; the manufacturer warns to use high doses only with extreme caution for those over 75.

Tramadol comes in a 50-mg dose, but there are extended-release forms up to 300 mg, and I’m not sure what dose you are taking and how worried to be about it.

I suspect other medications may work better for you. The dose you took at age 65 may no longer be appropriate at age 75. I would at least consider an alternative. If so, work with your doctor to slowly reduce the tramadol dosage: Never suddenly discontinue.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.

Advertisement